Cobalt-induced hypothyroidism, cardiomyopathy, polycythemia and hypertricosis in an infant
A case of a thirteen-month old baby affected by iron deficiency anaemia and treated with a commercial iron-cobalt drug, Ferrlecit, is described. At the time of admission to the hospital the baby showed primitive hypothyroidism, cardiomegaly and hypertricosis. In spite of the administration of the drug for 12 months he still showed anaemia. The interruption of the drug and an iron therapy normalised the haematological values and the serum cobalt as determined by neutron activation analysis (NAA). Significant amounts of cobalt were also determined in hair, nails and anomalous down of the back, which suggests that these tissues could be used as indicators of cobalt exposure and might represent a way of cobalt detoxification. This case confirms that great caution must be taken when cobalt is used as a therapeutic agent for the treatment of anaemia.
Bibliographic Reference: Article: The Journal of Trace Elements in Experimental Medicine, Vol. 2 (1989) pp. 311-319
Record Number: 199011171 / Last updated on: 1994-12-01
Original language: en
Available languages: en